Alert archive / Oklahoma / Flash Flood Warnings in 1996
Flash Flood Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jun 30, 1996, 5:00 PM CDT for Texas County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 1996, 5:00 PM CDT (22:00 UTC)
- Expired
- Jun 30, 1996, 7:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Texas County, OK
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 302201 FFWAMA OKC139-010000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 500 PM CDT SUN JUN 30 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 700 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE OKLAHOMA PANHANDLE ...EASTERN TEXAS COUNTY AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF THUNDERSTORMS WITH TORRENTIAL RAINFALL EXTENDING FROM 10 MILES SOUTH OF GUYMON TO JUST EAST OF HOOKER. RADAR SUGGESTS THAT NEARLY 2 INCHES OF RAIN HAS FALLEN DURING THE PAST HOUR NEAR OPTIMA LAKE. THE THUNDERSTORMS WERE DRIFTING SLOWLY NORTH AT AROUND 5 MILES AN HOUR. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:28 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 30, 3:28 PM CDT, 1 hour 32 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 325 PM CDT SUN JUN 30 1996 COMPLICATED UPR LVL PATTERN TO CONTINUE NEXT 48HRS AS MODELS HAVING DIFFICULT TIME TRANSITIONING FRM RIDGING IN E TO RIDGING IN W. WHAT'S LEFT IN THE MIDDLE IS OUR FA AND THE NWD MOVING SHRTWV AT THE MOMENT. AND OF COURSE WE CAN'T IGNORE BROAD MOIST PLUME WITH TROPICAL CONNECTIONS ARCHING FRM SW MEXICO INTO WRN KS. AT THE SFC...WEAK FNTL BOUNDARY REMAINS STALLED ACRS SRN TX PNHDL... APPARENTLY THE FOCUS FOR ACTIVITY AS SEEN ON 88-D LOOP FRM GAG TO CVS. SECOND AREA OF CONVECTION ACRS OK PNHDL BETTER ORGANIZED...BEING ENHANCED BY APCHG SHRTWV. SLOW STORM MOTIONS CONTINUE THREAT FOR ISOLD FLOODING. WILL NOT ISSUE FFA ATTM BUT WILL HAVE TO WATCH OK PNHDL OVERNIGHT AS EVENT UNFOLDS. WILL KEEP CATEGORICAL WORDING WITH SCT COVERAGE OVERNIGHT FOR ALL OF FA. TENDENCY HAS BEEN FOR SOME DECREASE IN COVERAGE WITH LOSS OF DAYTIME HEATING HOWEVER WITH TROPICAL AMS CONVECTION SHOULD PERSIST VCNTY SHEAR AXIS ACRS FAR NRN ZONES. ONTO MON...WILL MAINTAIN CHC POPS THROUGHOUT FA DURING THE DAY AS COLD POOL ASSCD WITH NEARLY STATIONARY SHRTWV ENHANCES LAPSE RATES. OLD FNTL BOUNDARY ALSO MAY BE FOCUS FOR CONVECTION AS IT MEANDERS NWRD. WILL TAPER POPS OFF IN NW MON PM AS SUBSIDENCE LIKELY TO TAKE OVER AS UPR RIDGE BEGINS TO BUILD IN. ON TUE...SOMEWHAT OF NW FLOW SETTING UP SO WILL KEEP SLGHT CHC/CHC POPS FROM W-E. STILL NO CLEAR-CUT FOCUS HOWEVER DAYTIME HEATING WILL BE SUFFICIENT FOR TRW ESPECIALLY ACRS HIER TERRAIN TO W. IN EXTENDED...GUIDANCE FROM NCEP SAYS TROPICAL MOISTURE TO BE CUT OFF WITH TIME AS RIDGE BUILDS IN W AND THUS DRY AND WARMER EXTENDED. HOWEVER ECMF SHOWS RIDGE BEING IMPACTED ON SE SIDE BY ERLY WV SO WILL KEEP POPS THROUGH THE FOURTH. .AMA... TX...NONE. OK...NONE. COBB
In the hours before
Special weather statement, Jun 30, 1:05 PM CDT, 3 hours 55 minutes before
OKZ001>003-TXZ001>020-010600- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN JUN 30 1996 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. EARLY THIS AFTERNOON...A STATIONARY FRONT WAS LOCATED FROM NEAR A GAGE TO CLOVIS LINE. A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE AROUND MIDLAND IS FORECASTED TO LIFT NORTHWARD LATER TODAY AND EARLY TONIGHT INTO THE OKLAHOMA PANHANDLE. A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE PANHANDLES. THESE FACTORS...ALONG WITH STRONG SURFACE HEATING...WILL COMBINE TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EVENING JUST ABOUT ANYWHERE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THE STEERING WIND CURRENTS IN THE ATMOSPHERE ARE VERY LIGHT...THEREFORE ANY THUNDERSTORMS THAT DEVELOP WILL BE VERY SLOW- MOVING. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY VERY HEAVY RAINFALL WHICH MAY RESULT IN FLOODING OF STREETS AND LOW-LYING AREAS. HOWEVER...STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE FROM SOME OF THE THUNDERSTORMS. STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON THROUGH TONIGHT. SCHNEIDER
Nearby
Flash Flood Warnings in Oklahoma, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.